Depression and drugs seem to go hand in hand. The idea that a little pill has the ability to lift you out of a seemingly never ending bout of depression is a beam of light shining into the darkest of caves. It gives of a ray of hope, a fix to the physical, brain numbing pain of depression. Taking antidepressants alongside a talking therapy such as counselling or CBT has shown to provide better results than if each treatment option was given alone. An antidepressant can provide the patient with the time and clarity to sort through any of the problems that may have been contributing to their depression or anxiety. This is good. Mental illness needs a dual approach. The physical and the mental are very much intertwined, and one should not be separated from the other.
I say this from personal experience. I’ve had both positive and negative experiences from the mental health services provided by the NHS. But that’s not what I want to write about today. I want to talk about a drug called Venlafaxine.
Venlafaxine, or Effexor by its brand name, is an SNRI (serotonin – norepinephrine reuptake inhibitor) which blocks the reuptake of the neurotransmitters, serotonin and norepinephrine. The Mayo Clinic says that SNRIs such as Venlafaxine work by “…changing the balance of these chemicals seems to help brain cells send and receive messages, which in turn boosts mood.”
That’s the very basic explanation of what an SNRI is and what they do. Most people will be familiar with SSRIs (selective serotonin reuptake inhibitors) which work in a similar way to SNRIs but tend not have an effect on norepinephrine. SSRIs such as Prozac, Sertraline and Citalopram are usually prescribed as a first line treatment option for depression and anxiety disorders. This is because, compared to SNRIs and other antidepressants (tricyclics ect.), SSRIs have milder side effects, less risks and are generally much easier to come off.
Venlafaxine on the other hand; not so much. Like all drugs, Venlafaxine will have varying success rates, side effects and withdrawal effects for each individual person. However, the number of patients that report bad withdrawal effects is worrying. Having taken Venlafaxine myself, I can say the withdrawal scared me as to how much it can affect your body and mind.
I was first prescribed Venlafaxine about 5 years ago. I was going through a rather nasty bout of depression and anxiety, and having tried a few SSRIs, it was recommended I try Venlafaxine. At the time I remember being wiling to try anything. I was 18/19 years old and just wanted to live my life the way all my friends were. I really wanted to be happy. So I went home and started this new little ray of hope in the form of a little peachy round pill.
Actually going onto the drug was no easy feat. The side effects were varied: headaches, cold sweats, nausea, dry mouth, consistent yawning (!?)…the list goes on. After about two weeks everything settled down, and after about six weeks the benefits and mood lifting magic kicked in. Whilst I was taking Venlafaxine I was also seeing a CBT therapist and I believe the combination of the two worked well. It was during the first six months of treatment that I decided to move to London and start a new university degree.
This was scary, but exciting. I was fully aware that I would find it difficult. But regardless I made the giant leap and another six months later found myself living in the big city! Admittedly the first four months or so were not easy. I was very anxious and felt socially inept. But I knew, in the back of my mind, I had the strength to stride through the blanket of anxiety which seemed to cloak my every waking moment.
When I returned to Cornwall for a break, I had an appointment with my GP, who increased my dose of Venlafaxine to the maximum out-patient dose of 375mg as Venlafaxine tends to work better at higher doses. “Okay” I thought, unaware of the implications this decision would cause me in the future.
Back at Uni, I found that the high dose had turned my brain into a blended pile of goop. I was a zombie. It felt like someone had stuffed my head full of cotton wool, which was unfortunate as I had essays to write. I somehow managed to pass my first year, but during the start of my second year I decided it was time to reduce the Venlafaxine if I was going to have any sort of change of succeeding at my degree.
My new GP decided as I was on such a high dose (five tablets a day!) It would be fine to lobb one off. So, under this guidance I went from 375mg to a nicer looking 300mg a day.
The reduction made me feel ill. Really very ill. I found it impossible to walk 10 minutes to the shops without overheating, feeling weak and battling with an overwhelming sense of nausea. I also had my first experience of ‘brain zaps’ which I would experience again only a few months later, albeit at a much stronger intensity.
After reducing my dose, I thought I’d wait a bit before I tried to reduce it further. I also now knew I would have to taper down much more slowly than I originally anticipated, which is something I found a few GP’s just didn’t fully understand.
And now to the moment where my hatred for Venlafaxine started. Yes, a hatred. I ran out. It wasn’t my smartest of moments, and I should of planned better, but it happens. I forgot to put in my prescription. This meant I had 48 hours of no Venlafaxine. You see, the thing about Venlafaxine is that is has a relativity short half life (that’s how long the drug stays in your system) and so one missed dose plays havoc with the brain.
Never before had I felt so awful. The flu + having a hangover was better than what I was experiencing. I was a mess. I felt sick to my stomach, I was anxious, crying, I couldn’t sleep or eat. My brain was zapping like crazy. Brain zaps are quite unique and pretty difficult to explain. My best way to describe it is as if your brain shivers and you feel out of sync for about one second at a time. It’s not painful, but very unsettling and doesn’t help with the nausea.
What’s scary is that you can feel your brain adjusting to having no Venlafaxine.
The way I was treated by out of hours staff during this accidental withdrawal was pretty appalling. It felt like I was being treated like a criminal who was trying to score a fix. I was told I should have planned better, which was something I was pretty damn aware of. I was told to “calm down” (over the phone) which didn’t make me feel calm, funnily enough.
To zoom forward a little, I went back on Venlafaxine but was now very determined to come off it.
So I started my gradual decline in dosage. I’ve managed to get down to just one and a half tablets a day, that’s 112.5mg from 375mg. It’s taken me about two years.
I’ve written this because I think there needs to be more warning, more understanding and more awareness about the pro and cons of certain medications. Although Venlafaxine is classed as ‘not addictive’ that certainly doesn’t mean it’s easy to come off.
I feel like I’ve had to battle depression, anxiety and Venlafaxine. At 24 years old that makes me tired. I like to think I’ve almost won all three battles.